Doctors told to warn patients of side effects of anti-depressants
Anti-depressants CAN ruin lives: Major U-turn says psychiatrists say millions of patients MUST be warned over severe side effects
- For years side effects of withdrawing from antidepressants were branded ‘mild’
- But Royal College of Psychiatrists have now changed position to ‘severe’
- UK prescribes more antidepressants than any other western country
Doctors have been told to warn millions of patients about the severe side effects of antidepressants.
In a major victory for the Daily Mail, the Royal College of Psychiatrists today admits for the first time that antidepressants can cause side effects lasting for months.
And in a move that could significantly reduce the over-use of the pills, the influential body said the potential harms are so serious that all patients should be warned of the risks when they are first prescribed the drugs.
For years, health officials have played down the difficulty of withdrawing from antidepressants, insisting side-effects were ‘mild’ and last no more than a week or two. But in a new ‘position statement’ published today, the Royal College admits some patients experience ‘severe’ side effects which can last weeks or even months.
In a major U-turn, it said the risk should always be discussed with patients when they are prescribed the drugs – and called on NHS watchdog NICE to change its guidance to reflect this position.
Britons use more antidepressants than almost every other country in the Western world – which experts believes is partly due to a lack of awareness about the withdrawal problems.
In a major victory for the Daily Mail, the Royal College of Psychiatrists today admits for the first time that antidepressants can cause side effects lasting for months. File image
Campaigners hope the new position – which is expected to be written into NICE guidance later this year – will cut the huge over-prescription of the pills.
It is a major victory for the Mail, which for the past two years has been working with campaigners to highlight the plight of those left struggling to come off prescription drugs.
The Royal College has changed its position after hearing countless patients’ stories highlighting the devastating impact of withdrawal – with the worst-hit experiencing nausea, anxiety, insomnia and agitation.
Psychotherapist Dr James Davies of the University of Roehampton, an outspoken critic of the overuse of antidepressants, said last night: ‘This is a huge, dramatic shift in position by the Royal College.
‘It’s a real step forward in trying to stop the widespread harms that have been experienced by people trying to come off these drugs.
‘We have been working very hard to persuade the Royal College to change its position and it has been the Daily Mail that has been giving voice to the research community that has called for a change.’
Psychiatrist Dr Joanna Moncrieff, of University College London, added: ‘I’m really pleased to see this shift – it is really important for patients who have had difficulties coming off their drugs to have doctors acknowledge the problem and not just have it dismissed.
‘Hopefully, it will also make people more cautious about prescribing them in the first place.’
Professor Wendy Burn, president of the Royal College of Psychiatrists, said: ‘As psychiatrists, we are duty-bound to take on board the concerns of patients who’ve experienced more severe and long-lasting side effects of these medications.
Britons use more antidepressants than almost every other country in the Western world – which experts believes is partly due to a lack of awareness about the withdrawal problems. File image
‘Antidepressants can be very effective for treating moderate to severe depression, particularly in combination with talking therapies – and what we want is guidance that best supports their use.’
The Royal College’s 23-page position statement said that when patients want to stop taking the pills they should gradually lower the dose, ‘tapering’ off the pills over several weeks or months to minimise side effects.
And they should be closely monitored by doctors to make sure any side-effects are quickly picked up and dealt with.
It also called for training for all doctors on ‘assessing depression and its severity’ – including for GPs, who prescribe the vast majority of antidepressants.
Antidepressants – which include common brands such as Prozac, Cipramil and Seroxat – are proven to be an effective way of treating moderate to severe depression.
But experts are increasingly concerned about their overuse, with prescriptions in the UK having doubled in the past decade.
A league table of antidepressant use published in 2017 put the UK at fourth of the 29 countries in the Organisation for Economic Co-operation and Development, up from seventh in 2000.
According to the NHS, 7 million people in England took the drugs in 2016/17. And the length of time people are kept on the pills has soared in recent years, with one in four users taking them for an average of 15 months compared with eight months 20 years ago.
The new Royal College position cites evidence unveiled by the Mail in October, suggesting 56 per cent of people suffer withdrawal effects if they try to come off the drugs.
That study, published in the Journal of Addictive Behaviours, suggested that of the 7 million people taking antidepressants in England, 4 million are at risk of withdrawal symptoms if they try to come off the pills.
Some 1.8 million are at risk of severe symptoms and for 1.7 million – 25 per cent of patients taking the drugs – the withdrawal effects would last at least three months.
The Royal College of Psychiatrists (London headquarters pictured) has changed its position after hearing countless patients’ stories highlighting the devastating impact of withdrawal – with the worst-hit experiencing nausea, anxiety, insomnia and agitation
The Royal College statement added: ‘The potential for and existence of more severe and long-lasting symptoms reported by patients needs greater recognition, including in NICE clinical guidelines and patient information.
‘The recent evidence should also be taken into account by prescribing clinicians in discussion with patients before embarking on antidepressant therapy.
‘Discontinuation of antidepressants should involve the dosage being tapered or slowly decreased to reduce the risk of distressing symptoms, which may occur over several months, and at a reduction rate that is tolerable for the patient.’
Sir Oliver Letwin MP, chairman of the all-party parliamentary group for prescribed drug dependence, said: ‘We are pleased that the College is now calling for NICE guidelines to be updated to reflect the fact that antidepressant withdrawal can be severe and long-lasting for many patients.’
A NICE spokesman said last night: ‘We are currently updating our guideline on the diagnosis and management of depression in adults.
‘A consultation on this document is due to begin later this year. We hope the final guideline will allow people with depression to be offered the best treatments and reach joint decisions about their care that reflect their preferences and values.’
Source: Read Full Article